Alert archive / Wisconsin / Special Weather Statements in 2017

Special Weather Statement, NWS Milwaukee, WI

August 30, 2017Sauk County, Wisconsin

NWS Milwaukee, WI issued this special weather statement at Aug 30, 2017, 7:13 PM CDT for Sauk County, Wisconsin. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 30, 2017, 7:13 PM CDT (00:13 UTC)
Expired
Aug 30, 2017, 7:45 PM CDT
In force
32 min
Issued by
NWS Milwaukee, WI

County Sauk County, WI

The radar

The La Crosse radar (KARX), 107 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.2 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2017-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2017-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-272 J/kg
Mixed-layer LCL
1437 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

684 
WWUS83 KMKX 310013
SPSMKX

Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
713 PM CDT WED AUG 30 2017

WIZ056-057-062-063-310045-
Columbia-Iowa-Sauk-Dane-
713 PM CDT WED AUG 30 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN IOWA...SOUTHERN
COLUMBIA...NORTHWESTERN DANE AND SAUK COUNTIES...

At 713 PM CDT, a strong thunderstorm was located 8 miles northwest of
Prairie Du Sac, moving south at 35 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Madison, Middleton, Waunakee, Baraboo, Reedsburg, Windsor, Prairie Du
Sac, Sauk City, Lake Wisconsin, Deforest, Cross Plains, Lodi,
Poynette, Mazomanie, Spring Green, West Baraboo, Black Earth, Dane,
Lone Rock and Arena.

LAT...LON 4363 9031 4339 8914 4313 8933 4309 8992
      4319 9028 4320 9027 4318 9022 4319 9019
      4355 9019 4356 9031
TIME...MOT...LOC 0013Z 342DEG 28KT 4336 8987 

$$

SPM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this special weather statement went out at Aug 30, 6:28 PM CDT, 45 minutes earlier.

Area forecast discussion, Aug 30, 6:28 PM CDT, 45 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Milwaukee/Sullivan WI
628 PM CDT Wed Aug 30 2017

.UPDATE...

A line of storms ahead of an approaching cold front will continue
to drop south through the forecast area this evening. Storms
should weaken as they approach the IL border with the loss of
daytime heating and resultant instability. Mesoscale models
support this idea. Could see some small hail and gusty winds as
these storms move through.

&&

.AVIATION(00Z TAFS)...

A line of storms will continue moving southward through southern
Wisconsin through the early evening hours. Small hail and gusty
northerly winds are possible as the storms move through. It should
turn dry mid to late evening as the precip diminishes and exits
the area.

Gusty winds and low clouds are likely to develop in the wake of
the cold front this evening into tonight. These conditions will
linger into Thursday, though clouds should clear out by late
morning/early afternoon.

&&

.PREV DISCUSSION... (Issued 330 PM CDT WED AUG 30 2017)

TONIGHT AND THURSDAY - Forecast Confidence...Medium.

A line of thunderstorms is ongoing along the leading edge of a cold
front over central Wisconsin this afternoon. The 19Z HRRR model
seems to have a trustworthy timeline for convection in southern WI
and actually weakens the convection as it gets into far southern WI
late this evening.

A thunderstorms in the Green Bay area produced golf ball size hail
and sub-severe winds. The severe potential will be marginal with
this line of storms as it gets into the MKX forecast area (Fond du
Lac and Sheboygan counties) just after 4 pm. CAPE is okay with
values up to 750 j/kg but shear is low. This would infer short-
lived storms with quick development that could produce gusty winds
and small hail. Of course, there could be a stronger cell with
severe hail or wind gusts like what happened in the Green Bay area.

Plan on gusty north to northeast winds and low clouds in the wake of
this front across southern Wisconsin overnight. These winds and
clouds will hang on through at least mid Thursday morning before
beginning to diminish as drier air works into the area. Highs on
Thursday will only be in the upper 60s near the lake and lower 70s
inland.

THURSDAY NIGHT THROUGH SATURDAY - Forecast Confidence...Medium to
High.

Short range guidance in good agreement on remnants of Harvey
tracking northeast across the Tennessee and Ohio Valley regions on
Friday and Saturday.  12Z NAM and GFS taking track farther east away
from the western Great Lakes, so high confidence on dry conditions
over WI through Friday night as short wave ridging north of Harvey's
circulation overspreads the region. Short wave ridge gets pinched
and flattens on Saturday as increasing northwest flow across the
upper midwest and southern Canada carries fast-moving short wave
across Lake Superior and northern WI Saturday afternoon and evening.
Will introduce small pops to northeast CWA as weak cdfnt associated
with short wave passes through later in the day into the evening.
Left exit region of upper jet remains just northeast of CWA Saturday
afternoon but -shra activity that develops farther north may . slide
into northeast CWA.  Elevated Cape 300-400 j/kg at KSBM in the
afternoon but not enough confidence yet to introduce small T threat.
Trend is toward more vigorous lift and deeper moisture farther south
so later forecasts may have higher pops over a greater part of
southern WI Saturday afternoon.

EXTENDED PERIOD...

SATURDAY NIGHT THROUGH WEDNESDAY - Forecast Confidence...Medium.

Transition to brisk northwest steering flow will continue early in
the period as upper level ridging slides off to the east. Mainly dry
conditions will continue through Sunday as better forcing associated
with passing short waves expected to remain to the north of southern
WI.  Medium range guidance in fairly good agreement on amplifying
long wave troffing developing across the Upper Midwest and western
Great Lakes early next week.  As a result, stronger cold front is
expected to sweep through Wisconsin and surrounding regions in the
Monday time frame.  Latest ECMWF slowing down eastward front
progression while GFS showing better run to run continuity on fropa
occuring around Monday Evening.  Most GFS ensembles moving front
through at this time, with several members slightly slower. GFS
column precipitable water around 1.25 inches so wl continue chance
pops.  Some elevated instability, so since front moving through
during favorable time, wl include small T mention.  925H temps cool
to 8 to 10C by midweek, following second cold front passage on
Tuesday.  Hence downward trend of temps is expected with daytime
highs in the low to mid 60s late in the period and 40s at night.
Possible that clear skies and lighter boundary layer winds may allow
a few locations to break into the 30s Wednesday night and early
Thursday.

GFS 5-day 500H standardized anomoly showing large negative anomoly
of 150 meters centered over the western Great Lakes at 00z/Thursday
but becomes neutral by 00z/Sunday.

AVIATION(21Z TAFS)...Thunderstorms on the leading edge of a cold
front over central WI will slide south through the evening. Timing
of the storms will continue to be refined in TAF updates.

MVFR to IFR ceilings in stratus, along with gusty north to northeast
winds, are expected in the wake of this front overnight. Look for
skies to gradually clear through early Thursday afternoon.

MARINE...

A cold front will drop through southern Lake Michigan this evening.
Gusty north to northeast winds behind the front will build high
waves tonight through Thursday night, except Friday morning for
southern zones. A small craft advisory is in effect.

BEACHES...

High swim risk conditions are expected tonight through Thursday
night due to brisk north to northeast winds in the wake of a cold
front. A beach hazards statement is in effect.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Beach Hazards Statement from 11 PM CDT this evening through
     Thursday evening for WIZ066-071-072.

     Beach Hazards Statement through Thursday evening for WIZ052-060.

LM...Small Craft Advisory from 10 PM this evening to noon CDT Friday
     for LMZ645-646.

     Small Craft Advisory until 7 AM CDT Friday for LMZ643-644.

&&

Update...DDV
Tonight/Thursday and Aviation/Marine/Beaches...Cronce
Thursday Night through Wednesday...MBK
Hazardous weather outlook, Aug 30, 3:28 PM CDT, 3 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
328 PM CDT Wed Aug 30 2017

WIZ046-047-051-052-056>060-062>072-312030-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
328 PM CDT Wed Aug 30 2017

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin, and southeast Wisconsin.

.DAY ONE...Late this Afternoon and Tonight

A cold front slipping southward across southern Wisconsin will
trigger scattered thunderstorms late this afternoon and evening.
There is a small chance for a severe thunderstorm producing hail
to one inch and wind gusts of 60 mph.

Breezy northeast winds will cause high waves and a high swim risk
at beaches along Lake Michigan beginning tonight,lasting into
Thursday evening. A Beach Hazards Statement for a high swim risk
is in effect beginning this evening. Life threatening waves and
currents are expected to develop along the lakeshore tonight. Stay
out of the water tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

The Beach Hazards Statement for a high swim risk will continue
into Thursday evening for all beaches along Lake Michigan. Life
threatening waves and currents are expected along the shore. Plan
to stay out of the water on Thursday.

There is a slight chance of thunderstorms Monday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

LMZ643>646-312030-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
328 PM CDT Wed Aug 30 2017

This Hazardous Weather Outlook is for portions of Lake Michigan.

.DAY ONE...Late this Afternoon and Tonight

Scattered thunderstorms will affect the near shore waters late
this afternoon and evening as a cold front sags south across the
lake. There is a small chance for a severe thunderstorm producing
hail to one inch and wind gusts exceeding 33 knots.

A Small Craft Advisory goes into effect this evening as gusty
northeast winds develop behind the passing cold front. High waves
will develop overnight as well.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

The Small Craft Advisory will remain in effect into Friday
morning.

There is a slight chance for thunderstorms Monday evening.

www.weather.gov/mkx

MBK

In the hours before

Special weather statement, Aug 30, 4:58 PM CDT, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
458 PM CDT WED AUG 30 2017

WIZ051-052-058>060-302245-
Dodge-Sheboygan-Ozaukee-Washington-Fond Du Lac-
458 PM CDT WED AUG 30 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN OZAUKEE...
SOUTHEASTERN FOND DU LAC...NORTHERN WASHINGTON AND SHEBOYGAN
COUNTIES...

At 457 PM CDT, radar indicated a line of strong thunderstorms
located along a line extending from near Cleveland to near Fond Du
Lac. Movement was south at 45 mph.

Wind gusts of 30 to 40 mph and half inch hail are possible with
these storms.

Locations impacted include...
Sheboygan, Fond Du Lac, West Bend, Port Washington, Plymouth,
Sheboygan Falls, Slinger, Saukville, Kewaskum, Howards Grove,
Oostburg, Lomira, Belgium, Fredonia, Kohler, Cedar Grove,
Campbellsport, Random Lake, Newburg and Elkhart Lake.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

LAT...LON 4368 8770 4357 8779 4346 8780 4340 8786
      4334 8838 4375 8847 4390 8806 4389 8774
      4381 8773 4376 8770 4374 8771
TIME...MOT...LOC 2157Z 010DEG 38KT 4396 8775 4373 8840

MBK
Special weather statement, Aug 30, 5:28 PM CDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
528 PM CDT WED AUG 30 2017

WIZ046-047-051-056>059-064-065-302315-
Dodge-Columbia-Marquette-Green Lake-Waukesha-Sauk-Washington-Fond Du
Lac-Jefferson-
528 PM CDT WED AUG 30 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN FOND DU LAC...
GREEN LAKE...COLUMBIA...NORTHWESTERN WAUKESHA...NORTHEASTERN SAUK...
MARQUETTE...SOUTHWESTERN WASHINGTON AND DODGE COUNTIES...

At 527 PM CDT, radar indicated a line of strong thunderstorms was
located from near Adams to near Oakfield. Movement was south at 25
mph.

Wind gusts of 30 to 40 mph and half inch hail are possible with
these storms.

Locations impacted include...
Watertown, Beaver Dam, Hartford, Baraboo, Waupun, Portage, Ripon,
Mayville, North Fond Du Lac, Columbus, Horicon, Juneau, Wisconsin
Dells, Lake Wisconsin, Lake Delton, Poynette, Lomira, Pardeeville,
Randolph and Fall River.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

LAT...LON 4390 8889 4390 8886 4382 8850 4313 8834
      4349 8992 4364 8990 4364 8960 4398 8960
      4398 8927
TIME...MOT...LOC 2227Z 345DEG 21KT 4391 8977 4364 8857

MBK
Special weather statement, Aug 30, 6:06 PM CDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
606 PM CDT WED AUG 30 2017

WIZ046-056-057-310000-
Columbia-Marquette-Sauk-
606 PM CDT WED AUG 30 2017

...A STRONG THUNDERSTORM WILL AFFECT COLUMBIA...SAUK AND SOUTHWESTERN
MARQUETTE COUNTIES...

At 605 PM CDT, a strong thunderstorm was located 9 miles northeast of
Wisconsin Dells, moving south at 25 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Baraboo, Portage, Reedsburg, Prairie Du Sac, Sauk City, Wisconsin
Dells, Lake Wisconsin, Lodi, Lake Delton, Poynette, Pardeeville,
Spring Green, Montello, West Baraboo, Rio, Packwaukee, Arlington,
Plain, Wyocena and North Freedom.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4364 8960 4381 8960 4381 8930 4334 8916
      4329 8939 4329 8971 4326 8974 4324 8980
      4319 8986 4320 8999 4315 9007 4316 9009
      4317 9019 4355 9019 4356 9028 4364 9030
TIME...MOT...LOC 2305Z 356DEG 23KT 4374 8968

SPM
Special weather statement, Aug 30, 6:35 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
635 PM CDT WED AUG 30 2017

WIZ065-066-310000-
Waukesha-Milwaukee-
635 PM CDT WED AUG 30 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN MILWAUKEE AND
WAUKESHA COUNTIES...

At 635 PM CDT, a strong thunderstorm was located near Merton, moving
south at 30 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Northern Milwaukee, Waukesha, West Allis, Wauwatosa, New Berlin,
Brookfield, Greenfield, Menomonee Falls, Muskego, Pewaukee, Sussex,
Hartland, Hales Corners, Mukwonago, Delafield, Elm Grove, Wales,
Okauchee Lake, Wind Lake and Merton.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4284 8840 4317 8845 4319 8830 4319 8806
      4284 8803
TIME...MOT...LOC 2335Z 352DEG 25KT 4311 8827

SPM
Special weather statement, Aug 30, 6:57 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
657 PM CDT WED AUG 30 2017

WIZ066-071-310030-
Milwaukee-Racine-
657 PM CDT WED AUG 30 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN MILWAUKEE AND NORTH
CENTRAL RACINE COUNTIES...

At 657 PM CDT, a strong thunderstorm was located over Greendale,
moving south at 35 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Milwaukee, West Allis, Greenfield, Oak Creek, South Milwaukee,
Cudahy, Greendale, St. Francis, Hales Corners, West Milwaukee and
Caledonia.

LAT...LON 4283 8782 4277 8802 4299 8807 4303 8791
TIME...MOT...LOC 2357Z 350DEG 29KT 4294 8802

SPM
Special weather statement, Aug 30, 7:13 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
713 PM CDT WED AUG 30 2017

WIZ056-057-062-063-310045-
Columbia-Iowa-Sauk-Dane-
713 PM CDT WED AUG 30 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN IOWA...SOUTHERN
COLUMBIA...NORTHWESTERN DANE AND SAUK COUNTIES...

At 713 PM CDT, a strong thunderstorm was located 8 miles northwest of
Prairie Du Sac, moving south at 35 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Madison, Middleton, Waunakee, Baraboo, Reedsburg, Windsor, Prairie Du
Sac, Sauk City, Lake Wisconsin, Deforest, Cross Plains, Lodi,
Poynette, Mazomanie, Spring Green, West Baraboo, Black Earth, Dane,
Lone Rock and Arena.

LAT...LON 4363 9031 4339 8914 4313 8933 4309 8992
      4319 9028 4320 9027 4318 9022 4319 9019
      4355 9019 4356 9031
TIME...MOT...LOC 0013Z 342DEG 28KT 4336 8987

SPM

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 7:43 PM CDTSpecial Weather StatementMKXDane, Sauk32 min
Aug 30, 7:56 PM CDTSpecial Weather StatementMKXSauk34 min

Nearby

Special Weather Statements in Wisconsin, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.